Back to Ask the Diabetes Team Ask the Diabetes Team

From Washington, DC, USA:

I am a 23 year old female who has had type 1 diabetes since age six, and I have hemoglobin A1c levels in the 5-6% percent range. However, I have a recurrent problem with severe hypoglycemia during the first few days of menstruation. Each month, around the first day of my period, my blood sugars plummet at an alarming rate. I routinely have to lower my doses to approximately one-fifth of my normal doses (This is no exaggeration).

I lead a very active lifestyle, and I am really getting tired of having to deal with this. The hypoglycemic effect lasts about six to eight hours, but is unpredictable. My doctor has prescribed two Glucagon Emergency Kits just in case I prove unable to eat my way out of a mess in the future. I don't want to resort to using them unless it's necessary, so I end up either lowering my doses for the first few days of my period (resulting in high blood sugars) so that the effect doesn't catch me by surprise, or I end up having to consume inordinate quantities of food to raise my blood sugar. In either case, I spend almost three days totally consumed with checking my blood sugar.

Is there anything I can do about this? Would getting a fertility monitor help to predict when this is going to strike?


Many women have described a similar phenomenon, although it is generally not as striking. Sometimes, the insulin resistance immediately before the menses is a problem, resulting in higher blood sugars. Your pronounced fall in insulin requirements with menses requires you to decrease your insulin dose. Through a process of trial and error, you will have to learn how to decrease your insulin to prevent low sugars and keep them from going too high. Although you mentioned this previously, and your sugars were high as a result, you will have to make gradual changes to zero in on the correct dose. Eating your way out of the lows is dangerous and will probably be unsuccessful. I suggest you speak with your diabetes physician about this problem in detail.


Original posting 22 May 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.